Alert archive / Montana / Red Flag Warnings in 2018

Red Flag Warning 2, NWS Billings, MT

August 16, 20185 counties in Montana

NWS Billings, MT issued this red flag warning at Aug 16, 2018, 3:06 PM MDT for 5 counties in Montana. It took effect at Aug 17, 2018, 12:00 PM MDT. It was in force for 10 hr. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 16, 2018, 3:06 PM MDT (21:06 UTC)
In effect from
Aug 17, 2018, 12:00 PM MDT
Expired
Aug 17, 2018, 9:38 PM MDT
In force
10 hr
Issued by
NWS Billings, MT

Counties Gallatin County, MT, Madison County, MT, Park County, MT, Sweet Grass County, MT, Wheatland County, MT

The radar

The Billings radar (KBLX), 161 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 5:35 PM MDTTSTM WND GST 44Ennis Big Sky Awos, MTCORRECTS PREVIOUS NON-TSTM WND GST REPORT FROM ENNIS BIG SKY AWOS. AWOS STATION EKS, ENNIS BIG SKY AWOS.
Aug 17, 6:16 PM MDTTSTM WND GST 41Ennis Raws, MTCORRECTS PREVIOUS NON-TSTM WND GST REPORT FROM ENNIS RAWS. MESONET STATION ENNM8, ENNIS RAWS.
Aug 17, 7:04 PM MDTTSTM WND GST 38Yellow Mule Raws, MTCORRECTS PREVIOUS NON-TSTM WND GST REPORT FROM YELLOW MULE RAWS. MESONET STATION YLWM8, YELLOW MULE RAWS.
Aug 17, 8:30 PM MDTTSTM WND GST 6417 Ne Wilsall, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 9.1 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2018-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2018-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3018 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

786 
WWUS85 KBYZ 162106
RFWBYZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Billings MT
306 PM MDT Thu Aug 16 2018

MTZ123-124-170915-
/O.UPG.KBYZ.FW.A.0002.180817T1800Z-180818T0600Z/
/O.NEW.KBYZ.FW.W.0002.180817T1800Z-180818T0600Z/
Gallatin National Forest-Wheatland County/Sweet Grass County-
306 PM MDT Thu Aug 16 2018

...RED FLAG WARNING IN EFFECT FROM NOON FRIDAY TO MIDNIGHT MDT
FRIDAY NIGHT...

The National Weather Service in Billings has issued a Red Flag
Warning, which is in effect from noon Friday to midnight MDT 
Friday night.

* IMPACTS: Low humidities, hot temperatures, wind shift with a 
  cold front, and increasing thunderstorm activity will create 
  erratic fire behavior and new fire starts. 

* AFFECTED AREA: 
   In South Central MT...Fire Weather Zones 123 and 124.

* COUNTIES AFFECTED: 
   In Central MT...Wheatland.
   In South Central MT...Park...Sweet Grass.
   In Southwest MT...Gallatin.

* HUMIDITY: In the teens.

* TEMPERATURES: Lower to mid 90s.

* THUNDERSTORMS: Scattered thunderstorms in the late afternoon 
  and evening will have the potential to produce frequent 
  lightning and strong erratic wind gusts.

* WIND: A cold front will bring west winds with gusts up to 30 mph.
  Higher gusts are possible near thunderstorms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

&&

$$

http://weather.gov/Billings
3 follow-up statements
053 
WWUS85 KBYZ 170936
RFWBYZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Billings MT
336 AM MDT Fri Aug 17 2018

MTZ123-124-172145-
/O.CON.KBYZ.FW.W.0002.180817T1800Z-180818T0600Z/
Gallatin National Forest-Wheatland County/Sweet Grass County-
336 AM MDT Fri Aug 17 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO MIDNIGHT
MDT TONIGHT...

* IMPACTS: Low humidities, hot temperatures, wind shift with a 
  cold front, and increasing thunderstorm activity will create 
  erratic fire behavior and new fire starts. 

* AFFECTED AREA: 
   In South Central MT...Fire Weather Zones 123 and 124.

* COUNTIES AFFECTED: 
   In Central MT...Wheatland.
   In South Central MT...Park...Sweet Grass.
   In Southwest MT...Gallatin.

* HUMIDITY: In the teens.

* TEMPERATURES: In the lower to mid 90s.

* THUNDERSTORMS: Scattered thunderstorms in the late afternoon 
  and evening will have the potential to produce frequent 
  lightning and strong erratic wind gusts.

* WIND: A cold front will bring west winds with gusts up to 30 
  mph. Higher gusts are possible near thunderstorms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

&&

$$


http://weather.gov/Billings
848 
WWUS85 KBYZ 172049
RFWBYZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Billings MT
249 PM MDT Fri Aug 17 2018

MTZ123-124-180600-
/O.CON.KBYZ.FW.W.0002.000000T0000Z-180818T0600Z/
Gallatin National Forest-Wheatland County/Sweet Grass County-
249 PM MDT Fri Aug 17 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...

* IMPACTS: Low humidities, hot temperatures, wind shift with a 
  cold front, and increasing thunderstorm activity will create 
  erratic fire behavior and new fire starts. 

* AFFECTED AREA: 
   In South Central MT...Fire Weather Zones 123 and 124.

* COUNTIES AFFECTED: 
   In Central MT...Wheatland.
   In South Central MT...Park...Sweet Grass.
   In Southwest MT...Gallatin.

* HUMIDITY: In the teens through early evening.

* TEMPERATURES: In the lower to mid 90s late this afternoon,
  falling into the upper 70s by late evening.

* THUNDERSTORMS: Scattered thunderstorms in the late afternoon 
  and evening will have the potential to produce frequent 
  lightning and strong erratic wind gusts.

* WIND: A cold front will bring west winds with gusts up to 30 
  mph. Higher gusts are possible near thunderstorms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

&&

$$


http://weather.gov/Billings
486 
WWUS85 KBYZ 180338
RFWBYZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Billings MT
938 PM MDT Fri Aug 17 2018

MTZ123-124-180445-
/O.CAN.KBYZ.FW.W.0002.000000T0000Z-180818T0600Z/
Gallatin National Forest-Wheatland County/Sweet Grass County-
938 PM MDT Fri Aug 17 2018

...RED FLAG WARNING IS CANCELLED...

The National Weather Service in Billings has cancelled the Red
Flag Warning.

Humidities have climbed rapidly with the passage of an evening cold
front. For this reason the Red Flag Warning has been cancelled. 
Wind gusts up to 30 mph along with scattered showers and isolated 
thunderstorms can be expected through the remainder of the night.

$$


http://weather.gov/Billings

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this red flag warning went out at Aug 16, 9:45 AM MDT, 5 hours 21 minutes earlier.

Area forecast discussion, Aug 16, 9:45 AM MDT, 5 hours 21 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
945 AM MDT Thu Aug 16 2018

.UPDATE...
Upper ridge building into the area today. Smoke will continue to
provide a thin layer of clouds and haze. The GFS was really the
only model providing ascent for potential convection over the
western zones this afternoon and evening. Water vapor imagery does
show some monsoon moisture rotating up the back side of the ridge
for late this afternoon, with weak energy. Can't discount the
chance of dry convection over the west, but looks to be mainly to
the west of the area. Will leave the forecast as is. TWH

&&

.SHORT TERM...valid for Tdy and Fri...

Upper ridge will bring sunny and dry conditions to the area today.
Expect temperatures to bump up into the lower 90s across the lower
elevations. Smoke density looks to increase today under the upper
ridge as subsidence moves it down from the mid levels. Western
areas will see a push of monsoonal moisture late in the day into
this evening that may be enough to trigger isolated dry
thunderstorms over the higher terrain and foothills. Wind gusts
over 40 mph and lightning will be the main threats with this
activity.

Friday is a pre-frontal day across the area as a Pacific system
approaches from the west during the day. Expect southwest winds to
increase a bit ahead of this system enhancing downslope warming
and pushing highs into the mid-upper 90s for the warmest day of
the next week. Atmospheric moisture continues to increase from the
west as the system moves closer and will see an corresponding
increase in shower and thunderstorm chances from the afternoon
through Friday night. By late Friday night will see likely
precipitation chances spreading from western into central zones.

Pre-frontal days this time of year are associated with enhanced
fire weather concerns. Will continue the Fire Weather Watch for
western zones. Winds are borderline at this time, but enhanced
convection, hot temperatures and low RH values all check the box
for an upgrade if the forecast remains consistent. Chambers

.LONG TERM...valid for Sat...Sun...Mon...Tue...Wed...

Unsettled and cooler period was still in store for the extended.
However, the GEFS showed wide spreads with various parameters
through the period and the ECMWF ensembles showed uncertainty with
the pattern beginning on Monday. That being said, there was enough
confidence to raise PoPs for much of the weekend.

Upper low/strong shortwave will move SE through the area on
Saturday and exit the area late Sat. night. Precipitable waters
will be around an inch. The combination of the low and moisture
will bring the likelihood of showers and some thunderstorms to the
area on Saturday. The higher PoPs will shift E during Sat. night.
Blends showed temperatures reaching the upper 70s W to the upper
80s E on Saturday. Weak upper ridging will be over the area on
Sunday while a weak backdoor front sinks into the area through
Sun. night, bringing upslope flow to the area. Precipitable waters
remain around an inch, so kept scattered PoPs in through Sun.
night. Highs will be mainly in the 70s on Sunday based on blended
guidance. Models differed on Monday with the GFS bringing in
diffluence ahead of the next Pacific low, while the ECMWF moves
an upper trough S into the region. Precipitable waters remain
around an inch, supporting high scattered PoPs given either model
solution. Highs again looked to be in the 70s. Upper ridging and
drier air move in for Tuesday with slightly warmer conditions. GFS
maintains the ridge for Wednesday, while the ECMWF moves a
shortwave E through the area. Kept forecast dry and warmer. Zonal
conditions were in store for Thursday for a continued dry and
warmer trend. Arthur

&&

.AVIATION...

VFR will prevail today and tonight. However, slantwise vertical
visibility will be reduced in smoke from area wildfires, and some
surface smoke may reach the terminals by 12Z Friday, reducing
surface visibilities. A few dry thunderstorms are possible late
this afternoon into this evening over and near the western
mountains. Arthur

&&

.PRELIMINARY POINT TEMP/POPS...

    Tdy Fri     Sat     Sun     Mon     Tue     Wed
-------------------------------------------------------
BIL 093 061/094 064/081 058/078 056/076 054/082 057/088
    0/K 00/U    56/T    52/T    44/T    21/U    11/U
LVM 092 052/092 055/079 049/078 049/077 047/083 049/089
    1/T 13/T    67/T    43/T    44/T    22/T    21/U
HDN 094 059/096 063/081 056/080 055/078 052/084 055/090
    0/K 00/U    46/T    53/T    44/T    21/U    11/U
MLS 091 062/097 065/086 058/080 056/078 053/083 056/090
    0/K 00/U    15/T    52/T    34/T    21/U    11/U
4BQ 091 060/095 064/085 056/079 053/079 052/084 055/090
    0/K 00/U    26/T    63/T    34/T    31/U    11/U
BHK 090 059/094 062/088 056/078 050/076 049/082 052/088
    0/K 00/U    15/T    52/T    23/T    21/U    00/U
SHR 091 056/094 059/081 053/078 052/078 051/082 053/088
    0/K 01/U    47/T    64/T    44/T    31/B    11/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Fire Weather Watch in effect from Friday afternoon through
      Friday evening FOR ZONES 117-123-124.
WY...None.

&&

weather.gov/billings

Nearby

Red Flag Warnings in Montana, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.